It is believed that the student — who is alive and was transported to a local hospital for treatment — had taken a drug called "DOC," a combination of hallucinogenic and amphetamine chemicals, which users may take in order to feel highly energetic and experience visual hallucinations, police said. The drug is associated with plenty of dangerous side effects.
"It has very long-lasting effects and is extremely dangerous," a police department press release warned. "Signs and symptoms vary depending on the individual; however, if you suspect they have ingested DOC immediately call 9-1-1."
According to Sgt. Saul Jaeger, public information officer with the Mountain View Police Department, DOC is chemically similar to several other illegal synthetic drugs. The police department is "still learning about this," Jaeger said. "It's still pretty new."
A search of the online drug database Erowid.com and DEA documents suggests that the drug is similar to a whole class of stimulant/hallucinogens, known as "hallucinogenic phenethylamines."
According to the DEA, these drugs are relatively new and obscure, and as such "forensic toxicology laboratories, crime laboratories and medical examiner's laboratories do not routinely test" for them.
Considering how little is known about the drug, Mountain View police Chief Scott Vermeer and Barry Groves, superintendent of the Mountain View-Los Altos Union High School District, sent out a letter encouraging local parents to "maintain an open dialogue about the very real dangers of drug use, abuse and experimentation."
The letter urged parents to "ask questions and stay informed."